Allergic reaction - drug (medication)
Drug allergies are a group of symptoms caused by allergic reaction to a drug (medication).
Allergic reaction - drug (medication)
In general, adverse reactions to drugs are not uncommon, and almost any drug can cause an adverse reaction. Reactions range from irritating or mild side effects such as nausea and vomiting to life-threatening anaphylaxis.
True drug allergies occur when there is an allergic reaction to a medication. The first time you take the drug, your immune system launches an incorrect response against a substance that is harmless in most people. The second or next time you take the drug, an immune response occurs, and your body produces antibodies and histamine.
Most drug allergies cause minor skin rashes and hives. However, other symptoms occasionally develop and life-threatening acute allergic reaction involving the whole body can occur. Serum sickness is a delayed type of drug allergy that occurs a week or more after exposure to a medication or vaccine.
Penicillin and related antibiotics are the most common cause of drug allergies. Other common allergy-causing drugs include:
- Sulfa drugs
- Insulin preparations (particularly animal sources of insulin)
- Local anesthetics such as Novocain
- Iodine (found in many x-ray contrast dyes)
Some drug reactions are considered idiosyncratic. This means the reaction is an unusual effect of the medication. For example, aspirin can cause nonallergic hives or trigger asthma. Only a small number of these reactions are allergic in nature. Many individuals may confuse an uncomfortable but not serious side effect of a medicine, such as nausea, with a true drug allergy, which can be life threatening.
- Hives (common)
- Skin rash (common)
- Itching of the skin or eyes (common)
- Swelling of the lips, tongue, or face
- Anaphylaxis, or severe allergic reaction (see below)
Symptoms of anaphylaxis include:
- Difficulty breathing with wheeze or hoarse voice
- Hives over different parts of the body
- Fainting, light-headedness
- Rapid pulse
- Sensation of feeling the heart beat (palpitations)
- Nausea, vomiting
- Abdominal pain or cramping
Exams and Tests
An examination of the skin and face may show hives, rash, or angioedema (swelling of the lips, face, or tongue). Decreased blood pressure, wheezing, and other signs may indicate an anaphylactic reaction.
Skin testing may confirm allergy to penicillin-type medications. Testing may be ineffective (or in some cases, dangerous) for other medications. A history of allergic-type reaction after use of a medication is often considered proof enough of drug allergy -- no further testing is required. The same applies to other substances that are not considered drugs but are used in hospitals, such as x-ray contrast dyes.
The treatment goal is relief of symptoms and preventing a severe reaction.
Treatment may include:
- Antihistamines to relieve mild symptoms such as rash, hives, and itching
- Corticosteroids applied to the skin
- Bronchodilators such as albuterol to reduce asthma-like symptoms (moderate wheezing or cough)
- Epinephrine by injection to treat anaphylaxis
The offending medication and similiar drugs should be avoided. Make sure all your health care providers -- including dentists and hospital personnel -- know about any drug allergies that you or your children have.
Identifying jewelry or cards (such as Medic-Alert or others) may be recommended.
Occasionally, a penicillin allergy responds to immunotherapy. Increasing doses of a medicine are given to improve a person's tolerance of the drug. This should only be done by an allergist.
Most drug allergies respond readily to treatment. A few cases cause severe asthma, anaphylaxis, or death.
- Anaphylaxis (life-threatening)
When to Contact a Medical Professional
Call your health care provider if you are taking a medication and seem to be having a reaction to it.
Go to the emergency room or call the local emergency number (such as 911) if you have difficulty breathing or develop other symptoms of severe asthma or anaphylaxis. These are emergency conditions.
There is no known way to prevent development of a drug allergy.
If you have a known drug allergy, avoiding the medication is the best way to prevent an allergic reaction. You may also be told to avoid similar medicines. For example, if you are allergic to penicillin, you should also avoid amoxicillin or ampicillin.
In some cases, a doctor may approve use of a drug that causes an allergy if you are pre-treated with corticosteroids (such as prednisone) and antihistamines (such as diphenhydramine). Do not try this without a doctor's supervision.
Adkinson NF Jr. Middleton's Allergy: Principles and Practice. 6th ed. Chapter 92. Philadelphia, Pa: Mosby; 2003.
Email to a Friend
More about Allergic reaction - drug (medication) - Drugs.com